zbMATH — the first resource for mathematics

Strange attractors in higher dimensions. (English) Zbl 0784.58044
Let \(f_ \mu:M \to M\), \(\mu\in \mathbb{R}\), be a smooth one-parameter family of diffeomorphisms of an \(m\)-dimensional manifold \(M\), \(m \geq 2\), exhibiting a homoclinic tangency associated to a hyperbolic fixed (or periodic) point \(p\) of \(f_ 0\). Suppose that \(f_ 0\) is sectionally dissipative at \(p\), i.e. the product of any pair of eigenvalues of \(Df_ 0(p)\) is less than 1 in absolute value.
The purpose of this paper is to prove the following Theorem: For generic one-parameter families \((f_ \mu)\), \(\mu \in \mathbb{R}\), as above there is \(S \subset \mathbb{R}\) such that
(i) \(S \cap(-\varepsilon,\varepsilon)\) has positive Lebesgue measure for every \(\varepsilon>0\);
(ii) for all \(\mu \in S\), \(f_ \mu\) exhibits nonhyperbolic strange attractors in a (const \(| \mu |)\)-neighbourhood of the orbit of tangency.

37D45 Strange attractors, chaotic dynamics of systems with hyperbolic behavior
37D99 Dynamical systems with hyperbolic behavior
Full Text: DOI
[1] [BC1] M. Benedicks, L. Carleson,On iterations of 1 ?ax 2 on (?1,1), Ann. Math. 122 (1985), 1-25. · Zbl 0597.58016
[2] [BC2] M. Benedicks, L. Carleson,The dynamics of the Hénon map, Ann. Math. 133 (1991), 73-169. · Zbl 0724.58042
[3] [BY] M. Benedicks, L.-S. Young,SBR-measures for certain Hénon maps, preprint, 1992.
[4] [CE] P. Collet, J. P. Eckmann,On the abundance of aperiodic behaviour for maps on the interval, Comm. Math. Phys. 73 (1980), 115-160. · Zbl 0441.58011
[5] [HP] M. Hirsch, C. Pugh,Stable manifolds and hyperbolic sets, Global Analysis, Proc. Symp. in Pure Math., vol. XIV, Amer. Math. Soc. (1970), 133-163.
[6] [Ja] M. Jakobson,Absolutely continuous invariant measures for one-parameter families of one-dimensional maps, Comm. Math. Phys. 81 (1981), 39-88. · Zbl 0497.58017
[7] [MV] L. Mora, M. Viana,Abundance of strange attractors, to appear in Acta Math. · Zbl 0815.58016
[8] [Ne] S. Newhouse,The abundance of wild hyperbolic sets and nonsmooth stable sets for diffeomorphisms, Publ. Math. I.H.E.S. 50 (1979), 101-151. · Zbl 0445.58022
[9] [PT] J. Palis, F. Takens,Hyperbolicity and Sensitive-Chaotic Dynamics at Homoclinic Bifurcations, Cambridge Univ. Press, 1992. · Zbl 0790.58014
[10] [Re] M. Rees,Positive measure sets of ergodic rational maps, Ann. Éc. Norm. Sup. 19 (1986), 383-407. · Zbl 0611.58038
[11] [TY] L. Tedeschini-Lalli, J.A. Yorke,How often do simple dynamical processes have infinitely many coexisting sinks?, Comm. Math. Phys. 106 (1986), 635-657. · Zbl 0602.58036
[12] [YA] J. A. Yorke, K. T. Alligood,Cascades of period doubling bifurcations: a prerequisite for horseshoes, Bull. A.M.S. 9 (1983), 319-322. · Zbl 0541.58039
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.